Hail, Marathon
- When
- June 30, 5:45 PM CST
- Where
- Marathon County, 2.13 mi NNW of Marathon
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.950, -89.840
Quarter size hail fell in Marathon City.
An upper level disturbance and a cold front produced isolated thunderstorms, a couple of which became severe, across central Wisconsin. ).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
An upper level disturbance and a cold front produced isolated thunderstorms, a couple of which became severe, across central Wisconsin. One of the storms dropped quarter size hail near Marathon City (Marathon Co.) and another produced a brief tornado near Poniatowski (Marathon Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 30, 4:58 PM CST, 47 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 558 PM CDT THU JUN 30 2016 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Friday Issued at 251 PM CDT Thu Jun 30 2016 MAIN forecast focus to be on this evening's time frame as a cold front continues to march across the rest of Wisconsin, followed by the passage of a trailing shortwave trough. The 19z MSAS surface analysis placed the cold front from eastern Upper Michigan southwest through central Wisconsin to central Iowa. Convections continues along this frontal boundary, followed by a brief break in the rain, then more scattered showers and thunderstorms were located over northwest WI in association with the shortwave trough. Behind all this activity was a large area of high pressure building southeast into the Northern Plains. The broken line of convection along the cold front will exit eastern WI early this evening. However, may need to linger a small chance of showers through the evening hours until the shortwave trough rotates through the area. Did not mention thunder as instability to weaken once we get closer to sunset. Once this feature departs, the overnight hours will be dry for the entire forecast area. Lingering low-level moisture, coupled with light northwest winds, may allow for a stratus deck and/or fog to develop late tonight. May need to add more clouds to the forecast as a result. Min temperatures to range from the mid to upper 40s north-central WI, to the mid 50s over east-central WI. The high pressure is forecast to build into the Western Great Lakes region on Friday, providing for mostly sunny skies/modest northwest winds/less humidity and below normal temperatures. Look for max temperatures to range from around 70 degrees north and near Lake MI, to the lower to middle 70s south. .LONG TERM...Friday Night Through Thursday Issued at 251 PM CDT Thu Jun 30 2016 Nice summer weather is in store for the area through Independence Day as dry northwest upper flow is forecast to gradually become zonal by Tuesday. Temperatures will start a few degrees cooler than normal Friday and Saturday and be a few degrees above normal by Sunday and Monday. Relative humidities should be very comfortable as well. Warmer and more humid weather is likely during the middle and later parts of next week as upper heights rise and surface winds become more southerly. There is some chance of a backdoor front or two next week with the upper flow like this and some cool air not far away to our north. && .AVIATION...for 00Z TAF Issuance Issued at 558 PM CDT Thu Jun 30 2016 Although a cold front has swept through the area late this afternoon, some lingering showers and thunderstorms will continue behind the front across the southeastern taf sites with activity across the northern and western taf sites associated with the upper level shortwave. The activity with the shortwave is expected to die off around sunset, with the activity associated with the front pushing off to the east within the next few hours. MVFR conditions are possible with the heavier showers and thunderstorms. Cigs/vsbys could briefly return to VFR conditions later this evening, however the passage of a mid-level trough may bring a band of high-end IFR or low-end MVFR cigs back to NE WI late tonight. Once this system clears, an area of high pressure is forecast to build into WI on Friday and bring VFR conditions back to the area. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kallas LONG TERM......RDM AVIATION.......Kurimski
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 307 PM CDT THU JUN 30 2016 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-012015- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE COUNTY-LINCOLN- LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-DOOR-MARATHON-SHAWANO- WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO- CALUMET-MANITOWOC-SOUTHERN MARINETTE COUNTY- SOUTHERN OCONTO COUNTY- 307 PM CDT THU JUN 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE ALONG A COLD FRONT EARLY THIS EVENING. A FEW OF THE STORMS MAY STILL PRODUCE SMALL HAIL...BRIEF GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT. HOWEVER...ANY REPORTS OF HAIL AND GUSTY WINDS REPORTED TO THE NATIONAL WEATHER SERVICE IN GREEN BAY WOULD BE GREATLY APPRECIATED. LMZ521-522-541>543-012015- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 307 PM CDT THU JUN 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE THIS EVENING. A FEW OF THE STRONGER STORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL, GUSTY WINDS AND BRIEF HEAVY RAIN. GUSTY NORTH WINDS WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT LATE THIS EVENING INTO FRIDAY MORNING...ESPECIALLY NEAR DEATHS DOOR. FREQUENT GUSTS TO 25 TO 30 KTS ARE ANTICIPATED...MAINLY ALONG LAKE MICHIGAN WHERE A SMALL CRAFT ADVISORY HAS BEEN EXTENDED SOUTHWARD TO SHEBOYGAN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY. IT IS TOO EARLY TO DETERMINE IF THESE STORMS WOULD POSE A SIGNIFICANT HAZARD TO MARINERS. AK/RDM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
232 PM CDT THU JUN 30 2016
WIZ036-302000-
PORTAGE-
232 PM CDT THU JUN 30 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PORTAGE COUNTY...
AT 235 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WHITING...OR
WEST OF STEVENS POINT...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR...
STEVENS POINT 245 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CUSTER...ELLIS...
STOCKTON...STANDING ROCK PARK...PARK RIDGE...POLONIA...MEEHAN...JORDAN...
ARNOTT AND FANCHER.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4458 8978 4461 8935 4435 8937 4439 8973
4451 8973 4451 8978
TIME...MOT...LOC 1930Z 270DEG 28KT 4449 8965
EBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
324 PM CDT THU JUN 30 2016
WIZ031-037-038-302045-
WAUPACA-SHAWANO-OUTAGAMIE-
324 PM CDT THU JUN 30 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEAST SHAWANO...
NORTHERN OUTAGAMIE AND NORTHEASTERN WAUPACA COUNTIES...
AT 321 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED 8 MILES WEST OF
CLINTONVILLE...OR 19 MILES NORTH OF WAUPACA...MOVING SOUTHEAST AT 25
MPH.
WINDS IN EXCESS OF 30 MPH...PEA SIZE HAIL AND BRIEF TORRENTIAL
RAINFALL ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NEW LONDON...CLINTONVILLE...BLACK CREEK...EMBARRASS...SEYMOUR...
PITTSFIELD...SHIOCTON...BEAR CREEK...NAVARINO AND FREEDOM.
BRIEF VERY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4443 8885 4467 8878 4461 8824 4459 8825
4459 8821 4432 8828
TIME...MOT...LOC 2021Z 284DEG 34KT 4460 8891
EBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
410 PM CDT THU JUN 30 2016
WIZ005-010-302245-
ONEIDA WI-VILAS WI-
410 PM CDT THU JUN 30 2016
...NEXT ROUND OF THUNDERSTORMS APPROACHING NORTH-CENTRAL WISCONSIN...
AT 407 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 12 MILES NORTH OF WAKEFIELD TO 6 MILES
SOUTH OF GILE TO 7 MILES NORTHEAST OF CLAM LAKE. MOVEMENT WAS
SOUTHEAST AT 25 MPH. OTHER WEAKER SHOWERS AND STORMS WERE AHEAD OF
THIS LINE...JUST MOVING INTO NORTHWEST VILAS COUNTY.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THE STRONGER STORMS.
LOCATIONS IMPACTED INCLUDE...
LAC DU FLAMBEAU...BOULDER JUNCTION...WINCHESTER...SQUIRREL LAKE...
MINOCQUA...ARBOR VITAE...WOODRUFF...HAZELHURST...CONOVER AND LAKE
TOMAHAWK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GREEN BAY.
&&
LAT...LON 4614 8910 4583 8941 4568 9004 4598 9005
4598 8993 4630 8993
TIME...MOT...LOC 2107Z 310DEG 22KT 4666 8992 4634 9024 4621 9078
AKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
618 PM CDT THU JUN 30 2016
WIZ030-035-036-010000-
PORTAGE WI-WOOD WI-MARATHON WI-
618 PM CDT THU JUN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARATHON...
NORTHEASTERN WOOD AND NORTHWESTERN PORTAGE COUNTIES UNTIL 700 PM
CDT...
AT 618 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES EAST OF COLBY TO NEAR SPENCER.
MOVEMENT WAS SOUTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
MARSHFIELD AROUND 635 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MOON...POWERS BLUFF
COUNTY PARK...BIG EAU PLEINE COUNTY PARK...BETHEL...MILLADORE...MARCH
RAPIDS...FENWOOD...HEWITT...AUBURNDALE AND UNITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4486 9032 4496 9007 4469 8954 4448 9004
4475 9032
TIME...MOT...LOC 2318Z 313DEG 19KT 4489 9010 4482 9025
KURIMSKISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
638 PM CDT THU JUN 30 2016
WIZ030-035-036-010030-
PORTAGE WI-WOOD WI-MARATHON WI-
638 PM CDT THU JUN 30 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARATHON...NORTHEASTERN
WOOD AND NORTHERN PORTAGE COUNTIES UNTIL 730 PM CDT...
AT 638 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR RIB MOUNTAIN TO 7 MILES NORTHEAST OF
MARSHFIELD. MOVEMENT WAS EAST AT 30 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
WAUSAU AND RIB MOUNTAIN AROUND 645 PM CDT.
MOSINEE AROUND 650 PM CDT.
WESTON AROUND 655 PM CDT.
BEVENT AROUND 715 PM CDT.
STEVENS POINT AROUND 730 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ELLIS...PEPLIN...
GALLOWAY...BIG EAU PLEINE COUNTY PARK...JUNCTION CITY...STRATFORD...
KNOWLTON...HALDER...ROCKY CORNERS AND JORDAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4495 8975 4489 8922 4463 8923 4451 8957
4472 9023
TIME...MOT...LOC 2338Z 287DEG 28KT 4490 8975 4475 9006
KURIMSKIThe Green Bay radar (KGRB), 146 km away, was scanning. The volume nearest the first event began at 23:47 UTC.
1 hail, 1 tornado. Local standard time, as filed.
Quarter size hail fell in Marathon City.
A brief tornado produced minor damage at a farm near Poniatowski. An old barn was pushed over by winds estimated at 60 mph. The tornado was rated EF0 and was on the ground for less than a tenth of a mile.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2016Every state in 2016This day in weather historyThe tornado archive for Wisconsin, 2016Warnings in Wisconsin, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643783, 634097.